Alert archive / Nebraska / Wind Chill Advisories in 2017

Wind Chill Advisory 4, NWS Cheyenne, WY

February 3, 2017Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this wind chill advisory at Feb 3, 2017, 3:13 AM MST for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2017, 3:13 AM MST (10:13 UTC)
Expired
Feb 3, 2017, 9:00 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS45 KCYS 031013
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
313 AM MST FRI FEB 3 2017

...WIND CHILL ADVISORY OVER THE NORTHERN NEBRASKA PANHANDLE
THROUGH MID MORNING...

NEZ002-003-095-096-031600-
/O.NEW.KCYS.WC.Y.0004.170203T1013Z-170203T1600Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE...
HARRISON...AGATE
313 AM MST FRI FEB 3 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* WIND CHILL VALUES...TWENTY TO THIRTY DEGREES BELOW ZERO.

* IMPACTS...THE VERY COLD WIND CHILLS COULD RESULT IN A THREAT TO
  HUMAN HEALTH FOR PEOPLE OUTDOORS IF PROPER PRECAUTIONS ARE NOT
  TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
897 
WWUS45 KCYS 031553
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
853 AM MST FRI FEB 3 2017

...WIND CHILL ADVISORY TO EXPIRE AT 9 AM THIS MORNING...

NEZ002-003-095-096-031700-
/O.EXP.KCYS.WC.Y.0004.000000T0000Z-170203T1600Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE...
HARRISON...AGATE
853 AM MST FRI FEB 3 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

TEMPERATURES ARE BEGINNING TO WARM UP ACROSS THE NORTHERN NEBRASKA
PANHANDLE WITH MOST AREAS CLIMBING ABOVE THE 20 BELOW ZERO
THRESHOLD FOR WIND CHILLS. EXPECT TEMPERATURES TO CONTINUE WARMING
SLOWLY THROUGH THE MORNING AND AFTERNOON. THE WIND CHILL ADVISORY
WILL BE ALLOWED TO EXPIRE ON TIME AT 9 AM THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 11:02 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 2, 11:02 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1102 PM MST Thu Feb 2 2017

.UPDATE...
Issued at 951 PM MST Thu Feb 2 2017

Light snow continues at many locations across the plains, with
moderate snow observed from Lusk to Chadron. Based on radar
observations over the past few hours, it looked as though snow
was diminishing further south across the panhandle and across
Platte/Goshen Counties. However, it now seems as though a band of
moderate snow with perhaps some convective elements has formed
across northern Box Butte, southern Sioux, and counties further
west as a midlevel dry punch moved over this area. Concerned about
additional 1 to 2" of snow over the next few hours with this band
due to a slightly more convective influence. With 4" or so already
reported today over Box Butte and southern Sioux Counties, felt it
prudent to issue the Winter Weather Advisory for these locations.
Further west, accumulations reported from Goshen/Platte Counties
today were low, so think impacts from additional snow will be
minimal. Travel will still be slick across the region.

Also, based on the latest guidance, winds may ramp up earlier than
previously thought on Friday evening. Therefore, moved the start
time to the High Wind Watch to 8pm.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 220 PM MST Thu Feb 2 2017

Main concerns will be with snow tonight then a likely strong wind
event developing Friday night through Saturday.

Currently rather tranquil across the CWA with just some light snow
and fog in a few areas. Models in decent agreement in enhancing an
area of snow across the northern CWA this evening then pretty much
moving it out by morning. Will keep the winter wx advy unchanged
as a few inches of snow still looks a decent bet in that area
mainly this evening though amounts have come down a bit. Elsewhere
just some light snow or flurries expected with little if any
accumulation expected. A minor reinforcing push of arctic air
looks like it will sink down the high plains mainly affecting the
northern Panhandle.

Changes ensue Friday as the arctic boundary against the mtns
erodes eastward as surface pressures fall over the high plains in
response to weak impulses moving across in westerly upper flow.
Temperatures wil become warmer though will lean towards the cooler
side of guidance across the Panhandle given snow cover. By late
Friday 7H winds ramp up over Carbon and Albany counties and reach
50-60 kts Friday evening. With some downward motion expected in
the wind-prone areas have posted a high wind watch. The strong
winds may spread into the high plains Saturday so this will have
to be watched. Mainly dry otherwise except for the higher mtns
Friday night and Saturday where moist westerly flow rides up the
west-facing slopes creating snow showers.

.LONG TERM...(Sunday through Thursday)
Issued at 220 PM MST Thu Feb 2 2017

Strong winds the main story in the long term.

Starting off Sunday, pretty strong gradient over southeast
Wyoming. GFS 700mb winds around 50kts. GFS Craig to Casper
850/700mb height gradients 50 and 55 meters respectively and
continue to increase above 60 meters Sunday evening. Wind prone
areas likely seeing warning level winds during the day Sunday into
Sunday evening.

Strong winds Monday as 700mb winds increase above 60-65kts.
Guidance starting to show a decrease in winds for Monday
night/Tuesday. 24 hours ago, we were looking at 700mb winds
75-85kts from the GFS. Now, more northwesterly and 50-55kts being
forecast. So maybe the big wind event may not materialize. Still
lots of time for the models to change, so we will keep an eye on
this potential event.

Snow increasing for the Snowy and Sierra Madre Ranges Tuesday
into Wednesday. Both the GFS and ECMWF showing an arctic boundary
dropping out of the Dakotas and laying up against the east slopes
of the Laramie Range again as early as Tuesday night. Pretty
widespread snow for the western mountains as this occurs with a
160-170kt jet moving into the area. Snow could become widespread
Wednesday, though ECMWF keep moisture further south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1102 PM MST Thu Feb 2 2017

MVFR/IFR conditions in stratus, fog, snow, and blowing snow will
continue through the period. Snow should end tonight, but likely
to see a period of fog settle in as winds weaken and switch to the
south. Some locations will begin to go VFR late Friday morning as
southwesterly winds increase, but some sites across the plains may
struggle to clear until mid afternoon. Winds picking up across at
KAIA and KCDR will produce areas of blowing snow through the
afternoon and evening as these areas saw over 3" of light fluffy
snow the past couple of days.

&&

.FIRE WEATHER...
Issued at 220 PM MST Thu Feb 2 2017

No concerns through the weekend with moist fuels and cool to mild
temperatures. Winds will increase Friday night around the
mountains and continue through Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 4 AM MST Friday for WYZ102.

     High Wind Watch from Friday evening through Saturday afternoon
     for WYZ106-110-116-117.

NE...Winter Weather Advisory until 4 AM MST Friday for NEZ002-003-095-
     096.

&&

UPDATE...RJM
SHORT TERM...RE
LONG TERM...GCC
AVIATION...RJM
FIRE WEATHER...RE
Hazardous weather outlook, Feb 2, 8:32 PM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
832 PM MST THU FEB 2 2017

WYZ101>119-040345-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
832 PM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

OCCASIONAL LIGHT SNOW WILL CONTINUE THROUGH EARLY FRIDAY MORNING.
THE HEAVIEST SNOW WILL CONTINUE TO BE NORTH OF A WHEATLAND TO
TORRINGTON LINE THROUGH MIDNIGHT. GUSTY WINDS IN THE ARLINGTON
AREA WILL CONTINUE THROUGH MIDNIGHT, PRODUCING AREAS OF BLOWING
SNOW. WINDS WILL DIMINISH THEREAFTER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. THE WIND PRONE AREAS OF SOUTHEAST WYOMING
COULD SEE GUSTS TO 55 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-040345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
832 PM MST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

OCCASIONAL LIGHT SNOW WILL CONTINUE OVER PORTIONS OF THE WESTERN
NEBRASKA PANHANDLE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST SNOW
WILL CONTINUE TO BE NORTH OF A LINE FROM SCOTTSBLUFF TO ALLIANCE
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS WILL BE POSSIBLE OVER THE SOUTHERN PANHANDLE
ON SATURDAY WITH GUSTS TO 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 2, 11:28 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 PM MST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             ALLIANCE                42.10N 102.87W
02/02/2017  E6.0 INCH        BOX BUTTE          NE   PUBLIC

            5 TO 6 INCHES.

&&

MJAMSKI
Local storm report, Feb 3, 1:31 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
131 AM MST FRI FEB 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             ALLIANCE                42.10N 102.87W
02/02/2017  E5.5 INCH        BOX BUTTE          NE   PUBLIC

            5 TO 6 INCHES.

&&

MJAMSKI

Nearby

Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.